Wildfire, Inland Sussex
- When
- April 27, 3:00 PM EST
- Where
- Inland Sussex forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The owner of the Shaffer Service Tire Store on Route 1 in Lewes, Delaware was badly injured during the afternoon of the 27th from a brush fire. The owner started a contained fire, however the fire got away from the planned burn circle near a creek.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The owner of the Shaffer Service Tire Store on Route 1 in Lewes, Delaware was badly injured during the afternoon of the 27th from a brush fire. The owner started a contained fire, however the fire got away from the planned burn circle near a creek. The owner suffered second-degree burns on his chest, hands, arms and right knee. First responders to the fire used buckets to get water from the nearby creek to toss onto the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 27, 9:05 AM EST, 5 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1005 AM EDT THU APR 27 2006 .UPDATE /REST OF TODAY/... VISIBLE SATELLITE IMAGERY SHOWING SOME HIGH CLOUDS ACROSS THE CENTRAL AND SOUTHERN ZONES, WITH SOME LOWER CLOUDS ACROSS CENTRAL AND WESTERN NEW YORK, AS OF 1345Z. WATER VAPOR IMAGERY REVEALING A POTENT SHORT WAVE ACROSS THE CAROLINAS THIS MORNING, AND THIS FEATURE WILL CONTINUE TO MOVE EAST, SOUTH OF OUR AREA, DURING THE REST OF TODAY. SURFACE ANALYSIS THIS MORNING SHOWING A WEAK COLD FRONT DROPPING SOUTHWARD ACROSS NEW ENGLAND. THIS FEATURE WILL CONTINUE TO SLOWLY SAG SOUTHWARD DURING TODAY AS HIGH PRESSURE BUILDS TO THE NORTH. LITTLE IN THE WAY OF MOISTURE AND FORCING WITH THIS BOUNDARY, THEREFORE NO PRECIPITATION IS EXPECTED TO ACCOMPANY IT. THIS BOUNDARY AND THE SHORT WAVE TO OUR SOUTH IS MAKING THE WIND FORECAST TRICKY THOUGH AS WINDS HAVE BEEN LIGHT, BUT NEARLY ALL OVER THE PLACE SO FAR THIS MORNING. OVERALL, A NORTHERLY COMPONENT IS EXPECTED AS THE DAY PROGRESSES, WITH EVEN MORE OF A NORTHEAST COMPONENT ACROSS THE COASTAL ZONES. GENERALLY WENT WITH VARIABLE WINDS WORDING FOR AWHILE TODAY, THEN TRANSITIONED INTO A NORTHERLY DIRECTION FOR MOST AREAS. HIGH TEMPERATURES LOOK PRETTY GOOD FOR THIS AFTERNOON, AS NEARBY 12Z RAOBS SUPPORT THEM. DID MAKE SOME MINOR ADJUSTMENTS THOUGH HERE AND THERE, MAINLY FOR COASTAL AREAS AND THE HIGHER TERRAIN. THE DIGITAL DATABASE HAS BEEN UPDATED TO ADJUST THE HOURLY DATA BASED ON CURRENT CONDITIONS AND ANTICIPATED TRENDS. DID MAKE SOME ADJUSTMENTS FOR THE TONIGHT TIME FRAME. DECIDED TO EXPAND THE MENTION OF FROST INTO OUR FAR NORTHERN THREE COUNTIES. EVEN THOUGH THE GROWING SEASON HAS NOT OFFICIALLY STARTED THERE, SOME FROST LOOKS QUITE POSSIBLE LATE TONIGHT AS THE LEFTOVER GRADIENT DECOUPLES, THEREFORE IT HAS BEEN ADDED. DID REWORD THE FROST MENTION FOR FRIDAY TO IMPROVE THE TRANSITION. THE UPDATED ZFP HAS BEEN ISSUED, AND THE REMAINING UPDATED PRODUCTS WILL BE OUT SHORTLY. HAVE A GOOD AFTERNOON && .PREVIOUS DISCUSSION... ISSUED /300 AM EDT THU APR 27 2006/ .SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... MODELS INDICATE A WEAK BOUNDARY WILL MOVE ACROSS THE REGION TODAY WITH A STRONGER FRONT ON FRIDAY. HOWEVER, THEY ALSO INDICATE THAT THESE BOUNDARIES WILL COME THROUGH DRY. TEMPS GENERALLY LOOK REASONABLE. MADE SOME MINOR ADJUSTMENTS. WILL CONTINUE MENTION OF SOME FROST GENERALLY NORTH AND WEST OF PHL. DONT THINK IT WILL BE WIDESPREAD THOUGH. WILL LEAVE OUT MENTION ACROSS THE POCONOS AS THE GROWING SEASON HAS NOT YET BEGUN THERE. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... NOT PLANNING ANY MAJOR CHANGES TO THE EXTENDED ATTM. HIGH PRESSURE REMAINS SANDWICHED BETWEEN LOWS EAST AND WEST OVER THE WEEKEND. LOOKS LIKE IT WILL HANG ON DURING THE WEEKEND. WARM ADVECTION GETS GOING MONDAY AS A WARM FRONT ENERGIZES TO OUR SOUTH, AND, AS A RESULT, WE KEPT THE SLIGHT CHANCE POPS MONDAY AFTERNOON. A BETTER CHANCE OF POPS MAY BE TUESDAY AND WEDNESDAY AS THE SLOW MOVING SURFACE SYSTEM CROSSES THE AREA. UPPER LOW MOVES OVER THE AREA ON TUESDAY AND LINGERS INTO WEDNESDAY. WHILE CURRENT GUIDANCE INDICATES POPS WILL REMAIN GENERALLY TO THE SOUTH, BELIEVE THAT SOME CHANCE POPS ARE WARRANTED ATTM AS THE UPPER LOW SPINS OVER THE NORTHEASTERN CONUS. && .AVIATION... VFR SKIES AND VSBYS WILL PERSIST THROUGH TONIGHT WITH MOSTLY CLEAR SKIES. HOWEVER, LATE THIS AFTERNOON OR EARLY THIS EVENING SCT STRATOCU 5-6 THSD FT IS EXPECTED TO FORM AND MAY BECOME BKN AT TIMES. && .MARINE... TRANQUIL WEATHER WILL CONTINUE THROUGH FRIDAY. HOWEVER, A CONTINUED NE GRADIENT BETWEEN HIGH PRESSURE IN CANADA AND LOW PRESSURE WELL OFFSHORE WILL ALLOW WINDS TO INCREASE TO 10 TO 20 KT AND BECOME NE THROUGH THE WEEKEND. THIS CONTINUED NE FLOW WILL ALSO ALLOW SEAS TO INCREASE TO 4 TO 6 FT ON THE OCEAN AND SCA COULD BE NEEDED OVER THE WEEKEND AND INTO EARLY NEXT WEEK. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && UPDATE...GORSE SHORT TERM/LONG TERM...NIERENBERG AVIATION/MARINE...STAUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 334 AM EDT THU APR 27 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-280745- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 334 AM EDT THU APR 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT THU APR 27 2006 NJZ001-007>010-PAZ054-055-060>062-067>069-272130- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS- LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...JIM THORPE...STROUDSBURG...READING... ALLENTOWN...BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN... DOYLESTOWN 325 PM EDT THU APR 27 2006 ...PATCHY FROST POSSIBLE TONIGHT... SCATTERED CLOUDS ACROSS THE REGION THIS AFTERNOON WILL DISSIPATE AFTER SUNDOWN AND SKIES WILL BECOME MOSTLY CLEAR. TEMPERATURES IN THE 60S THIS AFTERNOON WITH QUICKLY DROP AS SKIES CLEAR AND THE WINDS BECOME LIGHT ACROSS THE AREA. BY MORNING, SOME AREAS WILL HAVE READINGS IN THE LOWER 30S ESPECIALLY IN CARBON AND MONROE COUNTIES, IN THE LOW TO MID 30S IN THE LEHIGH VALLEY AND MID TO UPPER 30S IN THE NORTHWEST SUBURBS OF PHILADELPHIA. FOR ANYONE THAT HAS ALREADY SET HOUSE PLANTS OR TENDER VEGETABLES OUTSIDE, YOU MAY WANT TO PROTECT THEM FROM ANY FROST. COVER TENDER VEGETATION OR, IF POSSIBLE, BRING PLANTS INSIDE. DEZ001>004-MDZ008-012-015-019-020-NJZ012>019-024>026-PAZ070-071- 272130- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...OCEAN CITY...ATLANTIC CITY...LONG BEACH ISLAND... MEDIA 325 PM EDT THU APR 27 2006 ...COOL TONIGHT WITH SOME WIDELY SCATTERED FROST POSSIBLE... A FEW CLOUDS MAY SKIRT BY THE SOUTHERN COAST THIS EVENING BEFORE MOVING OUT TO SEA. SKIES WILL THEN CLEAR AND THE TEMPERATURES THIS AFTERNOON AROUND 70 WILL DROP INTO THE LOWER 40S WITH CLEAR SKIES AND LIGHT WINDS EXPECTED. THERE MAY BE SOME WIDELY SCATTERED FROST OUTSIDE OF THE HIGHLY URBANIZED AREAS. NJZ020>023-027-272130- OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON- INCLUDING THE CITIES OF...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...WHARTON STATE FOREST 325 PM EDT THU APR 27 2006 ...PATCHY FROST POSSIBLE TONIGHT... A FEW CLOUDS MAY SKIRT BY THE SOUTHERN COAST THIS EVENING BEFORE MOVING OUT TO SEA. SKIES WILL THEN CLEAR AND THE TEMPERATURES THIS AFTERNOON IN THE MID AND UPPER 60S WILL DROP INTO THE MID 30S. WITH CLEAR SKIES AND LIGHT WINDS EXPECTED THERE MAY BE SOME SCATTERED FROST. FOR ANYONE THAT HAS ALREADY SET HOUSE PLANTS OR TENDER VEGETABLES OUTSIDE, YOU MAY WANT TO PROTECT THEM FROM ANY FROST. COVER TENDER VEGETATION OR, IF POSSIBLE, BRING PLANTS INSIDE. SULIA/EBERWINE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503514.